Texas, 2008

Rip Current in Texas, June 10, 2008

June 10, 2008 · NWS BRO · 1 event in 1 county or zone

A recurrence of moderate longshore (southeast to northwest oriented) current, which aids a strong undertow, or perhaps a rip current, along with the continuation of fair weather with light to moderate winds, comfortable Gulf of Mexico water temperatures in the lower 80s, and plenty of sunshine each which lured larger numbers of local beach goers, increased the risk for drowning of inexperienced…

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A recurrence of moderate longshore (southeast to northwest oriented) current, which aids a strong undertow, or perhaps a rip current, along with the continuation of fair weather with light to moderate winds, comfortable Gulf of Mexico water temperatures in the lower 80s, and plenty of sunshine each which lured larger numbers of local beach goers, increased the risk for drowning of inexperienced swimmers.

The swell period at NOAA Buoy 42020, 50 nm south of Corpus Christi, had increased to between 6 and 7 seconds - sufficient to increase the longshore current.

On June 10th, another such drowning occurred, bringing the monthly total to three.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 10, 12:00 PM CST, 4 hours earlier.

Area forecast discussion, Jun 10, 12:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
100 PM CDT TUE JUN 10 2008

.DISCUSSION...PARTLY CLOUDY SKIES AND ABOVE NORMAL TEMPERATURES WILL
CONTINUE OVER THE RIO GRANDE VALLEY THROUGH THURSDAY AS A HIGH
PRESSURE RIDGE AT THE SURFACE AND IN THE UPPER LEVELS OF THE
ATMOSPHERE PERSISTS OVER DEEP SOUTH TEXAS. THE WINDS WILL CONTINUE
FROM THE SOUTHEAST THROUGH THIS WEEKEND. BECOMING LIGHT DURING THE
OVERNIGHT PERIODS AND LIGHT TO MODERATE DURING THE AFTERNOONS AND
EARLY EVENINGS. THERE IS A CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS MOVING ACROSS PORTIONS OF THE RIO GRANDE VALLEY FRIDAY
AND SATURDAY AS AN ONSHORE FLOW INCREASES THE ATMOSPHERIC MOISTURE
OVER DEEP SOUTH TEXAS.
&&

.MARINE...BUOY 42020 REPORTED SOUTH-SOUTHEAST WINDS AROUND 16 KNOTS
GUSTING TO AROUND 18 KNOTS WITH SEAS SLIGHTLY OVER 5 FEET WITH A 7
SECOND PERIOD AT 11 AM CDT. WEAK LOW PRESSURE WILL PERSIST OVER DEEP
SOUTH TEXAS THROUGH THE NEXT SEVERAL DAYS. THIS PATTERN WILL PRODUCE
LIGHT TO MODERATE WINDS AND LOW TO MODERATE SEAS ALONG THE LOWER
TEXAS COAST TODAY THROUGH THE WEEKEND. SCATTERED SHOWERS WILL BEGIN
BY TONIGHT AND INCREASE IN COVERAGE AND INTENSITY BY FRIDAY AND
SATURDAY.
&&

.AVIATION...VFR CONDITIONS WITH LIGHT TO MODERATE WINDS AND CLEAR TO
PARTLY CLOUDY SKIES WILL PREVAIL OVER DEEP SOUTH TEXAS THROUGH THE
NEXT 24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  91  78  91  79 /  00  00  00  00  10
BROWNSVILLE          76  93  76  93  77 /  00  00  00  00  10
HARLINGEN            75  95  75  95  76 /  00  00  00  00  10
MCALLEN              76  97  76  98  76 /  00  00  00  00  00
RIO GRANDE CITY      76 100  76 100  76 /  00  00  00  00  00
SOUTH PADRE ISLAND   80  88  80  89  80 /  00  00  00  00  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS....63
MARINE/AVIATION...58
MESOSCALE...MARTINEZ
Hazardous weather outlook, Jun 10, 4:15 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
515 AM CDT TUE JUN 10 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-111100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
515 AM CDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A MODERATE RISK OF RIP CURRENTS AT THE LOCAL BEACHES MAY BE NEEDED
THURSDAY AND FRIDAY AS WINDS AND SEAS INCREASE OFFSHORE. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY MAY CREATE
HAZARDOUS DRIVING CONDITIONS FOR MOTORISTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TOMASELLI

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Cameron

When
June 10, 4:00 PM CST
Where
Coastal Cameron forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A man drowned near Beach Access #6. The man ran into the water and disappeared shortly after arriving at the beach with friends. He was seen floating in the surf soon afterwards and attempts to revive him were unsuccessful.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Cameron2008-06-1052MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112406.